West Virginia, 2004

Flood in West Virginia, June 15, 2004

June 15, 2004 · NWS RLX · 1 event in 1 county or zone

Elvira Road in Institute saw minor flooding by Finney Branch. A girl was rescued from the roof of a flooded car.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Elvira Road in Institute saw minor flooding by Finney Branch. A girl was rescued from the roof of a flooded car. About 2 dozen houses and apartments were affected. One of the flooded houses caught fire the next morning and was gutted. This was the same area flooded in late May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 15, 6:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 15, 6:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
720 PM EDT TUE JUN 15 2004

.UPDATE FOR AVIATION DISCUSSION...

.DISCUSSION...

330 PM EDT TUE JUN 15 2004

TONIGHT THROUGH THURSDAY...

THUNDERSTORMS HAVE DEVELOPED IN THE RELATIVELY SUNNY AREAS SOUTH OF
SURFACE FRONTAL BOUNDARY...ACROSS MUCH OF OHIO AND NORTHERN WEST
VIRGINIA.  OVERNIGHT BATCH OF SHOWERS STABILIZED SOUTHERN CWA WITH
ONLY LIGHT SHOWERS AT THIS TIME.  GOOD SOUTHERLY FLOW AROUND WEST
SIDE OF UPPER RIDGE USHERING IN VERY MOIST AIR...AND PRECIPITABLE
WATER VALUES WILL INCREASE TO NEAR 2 INCHES OVERNIGHT.  A SHORTWAVE
CURRENTLY OVER NORTHERN MISSISSIPPI WILL LIFT NORTH INTO OHIO VALLEY
OVERNIGHT AND WEDNESDAY...ENHANCING CHANCES FOR PRECIPITATION.  HAVE
BUMPED UP POPS TO LIKELY WITH THIS FEATURE LATER TONIGHT AND
WEDNESDAY.  LOOKS TO BE A 6 TO 8 HR PERIOD OF MODERATE TO HEAVY
RAINFALL AS THIS SHORTWAVE LIFTS NORTH THROUGH THE AREA.  HAVE
ISSUED FLOOD WATCH FOR ENTIRE CWA THROUGH 4PM WEDNESDAY.  LOOK TO
THE HYDROLOGY SECTION FOR MORE INFORMATION.

AFTER THE SHORTWAVE LIFTS NORTH DURING THE DAY WEDNESDAY...SHOULD
SEE A MIN IN POPS LATE WEDNESDAY AFTERNOON THROUGH EVENING HOURS.
WILL CONTINUE A LOW CHANCE POP THOUGH WITH SUCH MOIST ATMOSPHERE.
NEXT SHORTWAVE AND ASSOCIATED FRONT PUSH IN ON THURSDAY AND CHANCES
FOR PRECIPITATION INCREASE AGAIN.

WENT CLOSE TO MOS GUIDANCE FOR TEMPS AT NIGHT BUT CLOSER TO ETA MOS
ON HIGHS.

THURSDAY NIGHT THROUGH TUESDAY...

OVER THE PERIOD...THE MODELS ARE IN DECENT AGREEMENT SHOWING SEVERAL
FRONTAL BOUNDARIES MOVING ACROSS THE REGION.  THE BOTH THE ETA/GFS
SHOW THE TROPICAL LOW OVER ERN TX MOVING NORTHWARD AROUND THE UPPER
RIDGE AND INTO THE REGION ON THURSDAY NIGHT.  THE ETA IS SLIGHTLY
FASTER...BUT MORE RAIN IS EXPECTED THURSDAY NIGHT.  THE FIRST IN A
SERIES OF FRONT SHOULD CROSS THE REGION ON FRIDAY.  MORE SHOWERS
SHOULD ACCOMPANY THIS FRONT.  THE ETA IS AGAIN A BIT FASTER THAN THE
GFS WITH THIS FRONT.  A BLEND ON THE TIMING WAS USED WITH THE FRONT
CROSSING THE REGION BY MID TO EARLY AFTERNOON.

DRY WEATHER ARRIVES ON FRIDAY NIGHT WITH SATURDAY BEING SLIGHTLY
COOLER AND DRIER AS HIGH PRESSURE SLIDES ACROSS THE GREAT LAKES AND
INTO THE NERN US.  THE DIFFERENCES THEN BEGIN TO SHOW FOR SUNDAY AS
THE MODELS HAVE DIFFERENCES IN THE TIMING OF THE NEXT FRONTAL
BOUNDARY.  THE GFS HAS BEEN GETTING SLOWER WITH EACH RUN.  THIS
TIMING WOULD BRING THE NEXT COLD FRONT ACROSS SUNDAY EVENING.  THIS
IS A BIT SLOWER THAN THE HPC GUIDANCE...BUT BASED ON THE TIME OF
YEAR AND THE STRENGTH OF THE RIDGE OVER THE SOUTHEAST FOR THE LAST
FEW WEEKS...THE SLOWER SOLUTION WOULD MAKE SENSE.  THIS WILL KEEP
THE POPS IN THE FORECAST INTO SUNDAY EVENING....BEFORE DRY WEATHER
RETURNS ON MONDAY.

THE OVERALL PATTERN BEGINS TO CHANGE ON MONDAY AS THE RIDGE IN THE
SOUTHEAST FLATTENS AND THE UPPER TROUGH OVER CENTRAL CANADA PUSHES
INTO THE GREAT LAKES STATES.  WITH THE TROUGH SLIDING
DOWN...TEMPERATURES SHOULD COOL A TOUCH WITH DRIER AIR EXPECTED.
THIS SHOULD LEAD TO DRY WEATHER FOR THE START OF THE WORK WEEK.

FOR TEMPERATURES...THE MAV AND MEX NUMBERS LOOK REASONABLE...EXCEPT
ON DAY 7.  THE 00Z GFS WAS TOO AMPLIFIED WITH THE TROUGH SO HAVE
GONE WARMER THAN THE MEX NUMBERS ON TUESDAY.

&&

.PREVIOUS DISCUSSION...

1033 AM EDT TUE JUN 15 2004

MORNING ANALYSIS SHOWED A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS
NORTH CENTRAL PENNSYLVANIA AND OHIO...DOWN INTO SOUTHERN ILLINOIS.
REGIONAL RADAR SHOWED SOME SHOWERS DEVELOPING ON THIS BOUNDARY
ACROSS INDIANA AT 10 AM.  THERE WAS ALSO A CLUSTER OF SHOWERS WITH
SOME EMBEDDED THUNDER MOVING SLOWLY NORTHEAST ACROSS EASTERN
KENTUCKY.  NORTHERN PORTION OF CWA SEEING PLENTY OF SUNSHINE THIS
MORNING WHILE SOUTHERN HALF AND MOUNTAINS HAVE LOTS OF CLOUDS AROUND.

HAVE BUMPED UP POPS A BIT ACROSS SOUTHERN COAL FIELDS TO ACCOUNT FOR
PRECIPITATION MOVING INTO THIS REGION.  LEFT FLOOD WATCH ACROSS
SOUTHWEST VIRGINIA AS IS FOR NOW AS THIS AREA WAS HIT HARD LAST
NIGHT.  LOWERED TEMPS IN CLOUDY AND RAIN LADEN AREAS ACROSS FAR
SOUTH THIS AFTERNOON WHILE KEEPING MID TO UPPER 80S GOING CENTRAL
AND NORTHWEST CWA...WHERE MORE SUN EXPECTED.  PRECIPITABLE WATER
CONTINUES TO INCREASE WITH INCREASE IN ATMOSPHERIC MOISTURE TODAY
AND WITH RELATIVELY WEAK FLOW IN MID LEVELS WILL NEED TO BE AWARE OF
SLOWLY MOVING...RAINFALL EFFICIENT STORMS.  COULD SEE SOME BIG
STORMS DEVELOP ACROSS THE NORTH IN AREAS GETTING LOTS OF SUN AS
CAPES ARE PROJECTED TO EXCEED 2000-2500 J/KG.

HC

&&

.AVIATION...

720 PM EDT TUE JUN 15 2004

A TROPICAL MOIST AIR MASS CONTINUES OVER THE REGION PRODUCING
SCATTERED SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON AND
EVENING HOURS. LIFR TO IFR IS EXPECTED OVER HTS AND BKW DUE TO
THUNDERSTORMS DEVELOPMENT CAUSING REDUCED VISIBILITIES...LOW
CEILING AND GUSTY WINDS. THUNDERSTORMS OVER BKW ARE STATIONARY AND
WILL CONTINUE LIKE THAT SHORTLY AFTER MIDNIGHT.

UPPER DISTURBANCE LIFTS INTO THE REGION OVERNIGHT AND THIS WILL
BRING A ROUND OF SHOWERS TO THE AREA LATE TONIGHT INTO WEDNESDAY
MORNING.  BEFORE THE RAIN ARRIVES THERE IS A CHANCE SOME FOG COULD
DEVELOP AND HAVE PLAYED OCCASIONAL IFR CONDITIONS AT MOST
LOCATIONS...AND LIFR AT FEW LOCATIONS OVERNIGHT.

&&

.HYDROLOGY...

330 PM EDT TUE JUN 15 2004

FLOOD WATCH ISSUED FOR ENTIRE CWA.  MOST OF AREA IS RELATIVELY
SATURATED...ESPECIALLY ACROSS SOUTHWEST VIRGINIA.  SLOW MOVING
THUNDERSTORMS HAVE DEVELOPED AND ARE TRAINING ACROSS SOUTHEAST OHIO
AND WILL CONTINUE THROUGH THE EVENING HOURS.  PRECIPITABLE WATER
INCREASES TO NEAR 2 INCHES OVERNIGHT.  A SHORTWAVE WILL LIFT INTO
THE OHIO VALLEY LATER TONIGHT INTO WEDNESDAY MORNING...WHICH WILL
ENHANCE PRECIPITATION AND VERY HEAVY RAINFALL OVER ALREADY SATURATED
AREAS COULD LEAD TO FLOODING PROBLEMS.

HC

&&

.RLX WATCHES/WARNINGS/ADVISORIES...

WV...FLOOD WATCH FROM 400 PM EDT TUESDAY UNTIL 400 PM EDT WEDNESDAY
FOR ZONES WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047.

VA...FLOOD WATCH FROM 400 PM EDT TUESDAY UNTIL 400 PM EDT WEDNESDAY
FOR ZONES VAZ003>004.

KY...FLOOD WATCH FROM 400 PM EDT TUESDAY UNTIL 400 PM EDT WEDNESDAY
FOR ZONES KYZ101>103...KYZ105.

OH...FLOOD WATCH FROM 400 PM EDT TUESDAY UNTIL 400 PM EDT WEDNESDAY
FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087.

&&
Hazardous weather outlook, Jun 15, 4:46 AM EST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
546 AM EDT TUE JUN 15 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-160930-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
546 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A FLOOD WATCH HAS BEEN POSTED TODAY FOR WESTERN PORTIONS OF
VIRGINIA...AND EXTREME SOUTHEASTERN WEST VIRGINIA.  WITH A VERY
MOIST AIR MASS IN PLACE...ANY THUNDERSTORM CAN PRODUCE LOCALLY
EXCESSIVE RAINFALL.  ANY EXPANSION OF THIS FLOOD WATCH...IN AREAL
COVERAGE OR TIME...WILL BE DONE PRIMARILY ON SHORT TERM TRENDS.

WITH THE POSSIBILITY OF THUNDERSTORMS REMAINING IN THE
FORECAST...AND SATURATED SOIL...IT IS NOTED THAT LESS WIND WILL BE
NECESSARY TO BRING TREES DOWN.  THE NORTHERN FRINGE OF THE AREA IS
IN A SLIGHT RISK FOR SEVERE WEATHER TODAY.  THE AIR MASS IS EXPECTED
TO BECOME VERY UNSTABLE THERE...SO ANY THUNDERSTORMS THAT DO DEVELOP
UP THERE WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

WHILE THIS FLOOD WATCH IS IN EFFECT FOR TODAY ONLY...THIS SAME
WEATHER SYSTEM WILL PUSH NORTH TONIGHT AND WEDNESDAY...WITH THE
CONTINUED POTENTIAL FOR HEAVY TO PERHAPS EXCESSIVE RAINFALL.

YET ANOTHER WEATHER SYSTEM HAS THE POTENTIAL TO PRODUCE SIGNIFICANT
RAINFALL TO THE AREA THURSDAY AND THURSDAY NIGHT.

THE AREA IS IN A VERY MOIST AIR MASS...WITH PRECIPITABLE WATER UP
AROUND TWO INCHES.  THIS GIVES RISE TO COPIOUS RAINFALL POTENTIAL
WITH ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP.

AS FOR THE THREAT FOR SEVERE WEATHER...THE AREA IS NOT IN A SLIGHT
RISK FOR SEVERE WEATHER WEDNESDAY AND WEDNESDAY NIGHT...AS NOTHING
MORE THAN ISOLATED PULSE SEVERE WEATHER IS EXPECTED.  ALL BUT
EXTREME SOUTHERN PORTIONS OF THE AREA IS IN A SLIGHT RISK FOR SEVERE
WEATHER DURING THE THURSDAY THROUGH THURSDAY NIGHT TIME FRAME...AS A
COLD FRONT APPROACHES FROM THE NORTHWEST.

KF/TRM

In the hours before

Special weather statement, Jun 15, 2:57 PM EST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT TUE JUN 15 2004

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032-
152200-
ATHENS OH-DODDRIDGE WV-GALLIA OH-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-LAWRENCE OH-MASON WV-MEIGS OH-MORGAN OH-PERRY OH-
PLEASANTS WV-RITCHIE WV-TAYLOR WV-TYLER WV-VINTON OH-WASHINGTON OH-
WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ATHENS...CLARKSBURG...ELIZABETH...
GALLIPOLIS...GRAFTON...GREENUP...HARRISVILLE...IRONTON...JACKSON...
MARIETTA...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...PARKERSBURG...
POINT PLEASANT...POMEROY...RIPLEY AND WEST UNION
357 PM EDT TUE JUN 15 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A FEW OF THE THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS EXTREME
SOUTHEAST OHIO...EXTREME NORTHEAST KENTUCKY AND THE NORTHERN HALF OF
WEST VIRGINIA WILL LIKELY CONTAIN SMALL HAIL AND BRIEF GUSTY WINDS.
THE AREA OF GREATEST CONCENTRATION AND INTENSITY OF THE STORMS WILL
BE ACROSS EXTREME SOUTHEAST OHIO INTO NORTH CENTRAL WEST
VIRGINIA...WHERE THE THREAT OF FLOODING IS ALSO GREATEST FOR THIS
AFTERNOON. A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH
WEDNESDAY AFTERNOON. INTENSITY OF THE STORMS WILL DECREASE BY EARLY
EVENING WITH THE LOSS OF AFTERNOON HEATING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kanawha

When
June 15, 8:00 PM EST to 10:00 PM EST
Where
Kanawha forecast zone
Property damage
$85,000
Reported by
NEWSPAPER
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408909.